Alert archive / Hawaii / Gale Warnings in 2020

Gale Warning 8, NWS Honolulu, HI

November 10, 2020

NWS Honolulu, HI issued this gale warning at Nov 10, 2020, 3:11 PM HST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 3:11 PM HST (01:11 UTC)
Expired
Nov 12, 2020, 3:42 PM HST
In force
49 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

017 
WHHW70 PHFO 110111
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
311 PM HST Tue Nov 10 2020

PHZ121-111415-
/O.UPG.PHFO.SC.Y.0046.000000T0000Z-201111T0400Z/
/O.NEW.PHFO.GL.W.0008.201111T0111Z-201112T0400Z/
/O.UPG.PHFO.GL.A.0006.201111T0400Z-201112T0400Z/
Alenuihaha Channel-
311 PM HST Tue Nov 10 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds to 35 kt and seas 7 to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-111415-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-201113T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
311 PM HST Tue Nov 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...East winds 25 to 30 kt and seas 7 to 10 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Birchard
5 follow-up statements
371 
WHHW70 PHFO 111330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Wed Nov 11 2020

PHZ121-120230-
/O.CON.PHFO.GL.W.0008.000000T0000Z-201112T0400Z/
Alenuihaha Channel-
330 AM HST Wed Nov 11 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds to 35 kt and seas 7 to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-120230-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-201113T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
330 AM HST Wed Nov 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...East winds 25 to 30 kt and seas 7 to 10 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
283 
WHHW70 PHFO 120105
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Wed Nov 11 2020

PHZ121-121415-
/O.EXT.PHFO.GL.W.0008.000000T0000Z-201112T1600Z/
Alenuihaha Channel-
305 PM HST Wed Nov 11 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds to 35 kt with gusts up to 45 kt and seas 8 to
  13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-121415-
/O.EXT.PHFO.SC.Y.0046.000000T0000Z-201113T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
305 PM HST Wed Nov 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds to 25 kt with gusts up to 35 kt and seas 7 to
  11 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Birchard
246 
WHHW70 PHFO 121330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Thu Nov 12 2020

PHZ121-130230-
/O.EXT.PHFO.GL.W.0008.000000T0000Z-201113T0400Z/
Alenuihaha Channel-
330 AM HST Thu Nov 12 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds to 35 kt with gusts up to 45 kt and seas 8 
  to 13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-130230-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-201113T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
330 AM HST Thu Nov 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds to 25 kt with gusts up to 35 kt and seas 7 
  to 11 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
115 
WHHW70 PHFO 121933
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
933 AM HST Thu Nov 12 2020

PHZ121-130400-
/O.CON.PHFO.GL.W.0008.000000T0000Z-201113T0400Z/
Alenuihaha Channel-
933 AM HST Thu Nov 12 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds to 35 kt with gusts up to 45 kt and seas 8 
  to 13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-130845-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-201113T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
933 AM HST Thu Nov 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds to 25 kt with gusts up to 35 kt and seas 7 
  to 11 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
104 
WHHW70 PHFO 130142
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Thu Nov 12 2020

PHZ121-131445-
/O.CAN.PHFO.GL.W.0008.000000T0000Z-201113T0400Z/
/O.EXB.PHFO.SC.Y.0046.000000T0000Z-201114T0400Z/
Alenuihaha Channel-
342 PM HST Thu Nov 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...East winds to 30 kt. Seas 7 to 10 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ116-119-120-123-124-131445-
/O.EXT.PHFO.SC.Y.0046.000000T0000Z-201114T0400Z/
Kaiwi Channel-Maalaea Bay-Pailolo Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
342 PM HST Thu Nov 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds to 25 kt. Seas 7 to 10 feet.

* WHERE...Kaiwi Channel, Maalaea Bay, Pailolo Channel, Big Island
  Leeward Waters, Big Island Southeast Waters.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-117-118-122-131445-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-201113T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Windward Waters-Maui County Leeward Waters-
Big Island Windward Waters-
342 PM HST Thu Nov 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds to 25 kt. Seas 7 to 10 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu
  Leeward Waters, Maui County Windward Waters, Maui County Leeward
  Waters, Big Island Windward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Foster

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Nov 10, 9:52 AM HST, 5 hours 19 minutes earlier.

Area forecast discussion, Nov 10, 9:52 AM HST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
952 AM HST Tue Nov 10 2020

.SYNOPSIS...
High pressure north of the state will keep breezy trade winds
blowing through the week, with particularly windy conditions
expected Wednesday and Thursday. Showers will favor windward and
mauka areas with a stray shower spilling leeward from time to
time. An upper level low moving over the islands may enhance
trade showers Friday through the weekend, while also easing the
trade winds to moderate levels.

&&

.DISCUSSION...
A 1035 mb high is centered far to the north of the state. This
places the islands in a moderate to breezy trade wind environment.
Moisture embedded in the trades is providing for some passing
showers over windward and mauka areas with some brief light
showers falling over select leeward areas at times. A slight
decrease in showers activity is expected by this afternoon with
the exception of the leeward Big Island slopes where daytime
heating will cause clouds and a few showers to form.

The high is forecast to drift southward over the next few days
which will tighten up the pressure resulting in even stronger
trade winds. A Wind Advisory may eventually be required for portions
of the state during the peak of the trades mainly over portions of
Maui County and the Big Island. Satellite imagery shows plenty of
shower bearing clouds upstream of the state so a continuation of
passing showers for windward and mauka areas is expected. The
trade winds will be sufficiently strong enough to allow for some
brief passing showers over some leeward locations as well.

By Friday, an upper level low is forecast to move over the area
from the east. Meanwhile, the surface high will weaken and move
off to the northeast of the area. Trade winds will drop back down
to moderate to locally breezy levels. Moisture embedded in the
trades combined with a less stable airmass in place, will likely
cause for a rather showery pattern to set up especially for
windward and mauka areas. Expect this wetter trade wind pattern to
persist through the weekend.

&&

.AVIATION...
Current satellite and radar imagery shows a fairly extensive area
of low clouds and showers along windward areas of Maui and the Big
Island this morning, with shower activity beginning to increase
over the remaining windward coasts. Strong high pressure north of
the Hawaiian Islands will support breezy to locally strong trade
winds across the state for the next few days. Expect passing showers
with low cloud ceilings over windward and mountain areas with brief
periods of MVFR conditions, especially in the overnight and early
morning hours.

AIRMET Sierra is in effect for tempo mountain obscuration for
north through east sections of the Big Island and Maui. These
conditions should improve around late morning/early afternoon
today. AIRMET Tango is also in effect for low-level turbulence
south and west of mountains over all islands, likely continuing
for the next few days.

&&

.MARINE...
Strong to near gale-force trade winds will prevail for the next
several days as strong surface high pressure builds N of the
islands. As a result, a High Surf Advisory is posted for east
facing shores of most islands, and a Small Craft Advisory is in
effect for all Hawaiian waters. A Gale Watch has been issued for
the Alenuihaha Channel for tonight and Wednesday, as there is a
reasonable possibility that winds strengthen to gale force there.
The high is expected to move E and weaken on Friday and Saturday,
which should lead to a gradual reduction in winds and seas into
the weekend.

Along other shorelines, surf will remain below advisory levels
through the coming weekend. A small NW swell is expected today
and Wednesday, with a slightly larger NNW swell expected to
arrive Friday, peak Saturday, then gradually diminish. Small S
swells will continue into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Kauai Windward-
Oahu South Shore-Oahu Koolau-Olomana-Molokai Windward-Maui
Windward West-Windward Haleakala-South Big Island-Big Island
North and East.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Gale Watch from 6 PM HST this evening through Wednesday
afternoon for Alenuihaha Channel.

Small Craft Advisory until 6 PM HST this evening for Alenuihaha
Channel.

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Birchard

In the hours before

Local storm report, Nov 10, 11:05 AM HST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     WATER SPOUT      10 WSW UPOLU AIRPORT    20.21N 156.00W
11/10/2020                   PHZ121             HI   AIRPLANE PILOT

            PILOT REPORTED A WATER SPOUT ABOUT 10 MILES WEST OF UPOLU
            POINT

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:31 PM HSTWind AdvisoryHFOHawaii, Kalawao72 hr

Nearby

Gale Warnings in Hawaii, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.